How JustAnswer Works:

  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.

Ask Dr. Frank Your Own Question

Dr. Frank
Dr. Frank, Board Certified Physician
Category: Medical
Satisfied Customers: 7201
Experience:  Neurologist/Internist with academic and clinical experience.
64994909
Type Your Medical Question Here...
Dr. Frank is online now
A new question is answered every 9 seconds

I have taken propranolol (10-20 mgs.) on ocassion for situations

Customer Question

I have taken propranolol (10-20 mgs.) on ocassion for situations of performance anxiety for some years and it's worked well for me. Other than that, anxiety I had was manageable. Recently, after several stressful life events including an injury (which is now improved) I experienced a couple of panic like episodes while driving. This has lead to a more anxiety in a generalized. My doctor has prescribed venlafaxine (37.5 mg week 1, then 75. mg. weeks 3 and 4). Is it safe to take these two drugs together if I should find I continue to need ocassional propranolol?
Submitted: 1 year ago.
Category: Medical
Expert:  Dr. Frank replied 1 year ago.
Welcome, as an Internist I will try to answer your Medical Question, for informational purposes only, please see your doctor as needed.

Hello. there is no problem using an occasional propranolol ( 10 mg up to 3 times a day) for performance anxiety, and you should find it works better with the venlafaxine on board. You may find you do not need it as much, though. You, I expect, know that if you use propranolol for more than a few days in a row, you need to taper it off as you can get a rebound effect with tachycardia (rapid heart rate).

please get back to me with questions if I can help Dr Frank T
Customer: replied 1 year ago.


I'm not sure that my reply went through, so....


I've yet to take the venlafaxine as I've read lots of negative comments about it. My dr. suggested it for the anxiety issue as well as hot flashes. Do you see it as an appropriate medication given the issues I've described. Thanks so much.

Expert:  Dr. Frank replied 1 year ago.
You will read a lot of negative comments about any antidepressant online. I can tell you from studies that venlafaxine is very effective, it usually gives you more energy than the regular SSRI, and there have been patients on high doses (300 mg) having side effects, but I do not think this should be a problem, and if your panic attacks are incapacitating, then I would say you should try it, you can always stop it as well. If this is only performance anxiety, and you have a normal mood and affect, then you may not need it. Please get back to me with questions if I can help. Dr Frank T
Dr. Frank, Board Certified Physician
Category: Medical
Satisfied Customers: 7201
Experience: Neurologist/Internist with academic and clinical experience.
Dr. Frank and 7 other Medical Specialists are ready to help you
Customer: replied 1 year ago.

One other question on venlafaxine. Will the drug increase anxiety when I first begin it as I've been concerned about this? Though I know everyone is different, I wonder if this should be expected, or if it's just with some patients. How long should the drug take to work before producing positive results re: feelings of anxiety. Thanks so much.

Expert:  Dr. Frank replied 1 year ago.
Hello. I have prescribed a lot of venlafaxine in the last 10 years, and I would say that some patients do feel more anxious when starting, but the most common first side effects are headache and nausea (like most SSRI meds, very common). I will attach a list of common side effects with venlafaxine, the percentages are the incidence rates, note that for headache, it is up to 35%.

http://reference.medscape.com/drug/effexor-venlafaxine-342963#4

these effects usually stop after the first week, and it the reason you start slow and work up on the dose, and do not expect any positive effects for 3 weeks, ok? Dr Frank T

JustAnswer in the News:

 
 
 
Ask-a-doc Web sites: If you've got a quick question, you can try to get an answer from sites that say they have various specialists on hand to give quick answers... Justanswer.com.
JustAnswer.com...has seen a spike since October in legal questions from readers about layoffs, unemployment and severance.
Web sites like justanswer.com/legal
...leave nothing to chance.
Traffic on JustAnswer rose 14 percent...and had nearly 400,000 page views in 30 days...inquiries related to stress, high blood pressure, drinking and heart pain jumped 33 percent.
Tory Johnson, GMA Workplace Contributor, discusses work-from-home jobs, such as JustAnswer in which verified Experts answer people’s questions.
I will tell you that...the things you have to go through to be an Expert are quite rigorous.
 
 
 

What Customers are Saying:

 
 
 
  • I feel so much better today, and upon further investigation believe that there is a chance that the responses I got saved me from a serious, even life threatening situation. I am very grateful to the experts who answered me. Susan O. USA
< Last | Next >
  • I feel so much better today, and upon further investigation believe that there is a chance that the responses I got saved me from a serious, even life threatening situation. I am very grateful to the experts who answered me. Susan O. USA
  • I can go as far as to say it could have resulted in saving my sons life and our entire family now knows what bipolar is and how to assist and understand my most wonderful son, brother and friend to all who loves him dearly. Thank you very much Corrie Moll Pretoria, South Africa
  • I thank-you so much! It really helped to have this information and confirmation. We will watch her carefully and get her in for the examination and US right away if things do not improve. God bless you as well! Claudia Albuquerque, NM
  • Outstanding response time less than 6 minutes. Answered the question professionally and with a great deal of compassion. Kevin Beaverton, OR
  • Suggested diagnosis was what I hoped and will take this info to my doctor's appointment next week.
    I feel better already! Thank you.
    Elanor Tracy, CA
  • Thank you to the Physician who answered my question today. The answer was far more informative than what I got from the Physicians I saw in person for my problem. Julie Lockesburg, AR
  • You have been more help than you know. I seriously don't know what my sisters situation would be today if you had not gone above and beyond just answering my questions. John and Stefanie Tucson, AZ
 
 
 

Meet The Experts:

 
 
 
  • Dr. Thomas, MD

    Board Certified Physician

    Satisfied Customers:

    46349
    Internal Medicine--practice all of internal medicine, all ages, family, also Integrative, CAM, etc
< Last | Next >
  • http://ww2.justanswer.com/uploads/DR/DrThomasMd/2012-7-25_134438_Imagess1.64x64.jpg Dr. Thomas, MD's Avatar

    Dr. Thomas, MD

    Board Certified Physician

    Satisfied Customers:

    46349
    Internal Medicine--practice all of internal medicine, all ages, family, also Integrative, CAM, etc
  • http://ww2.justanswer.com/uploads/MY/mysticdoc/2012-6-8_15615_mysticdoc3.64x64.jpg Dr. D.J.'s Avatar

    Dr. D.J.

    Board Certified Physician

    Satisfied Customers:

    14679
    MD
  • http://ww2.justanswer.com/uploads/agketch/2008-7-14_184046_drketchresized.jpg Dr. Ketch's Avatar

    Dr. Ketch

    Board Certified Physician

    Satisfied Customers:

    76
    Medical Degree, Former Assistant Professor at School of Medicine at Yale University
  • http://ww2.justanswer.com/uploads/FA/FamilyPhysician/2013-8-31_191624_JA550x500Photo.64x64.jpg Family Physician's Avatar

    Family Physician

    Doctor

    Satisfied Customers:

    2562
    Emergency Medicine and Family Practice for over 26 years
  • http://ww2.justanswer.com/uploads/DR/drappapo/2013-8-16_22576_drdavid.64x64.jpg Dr. David's Avatar

    Dr. David

    Board Certified Physician

    Satisfied Customers:

    224
    Treat children/young adults, former chief resident, multiple publications
  • http://ww2.justanswer.com/uploads/DrDLove/2009-08-12_141522_DrDLove.jpg Dr. D. Love's Avatar

    Dr. D. Love

    Doctor

    Satisfied Customers:

    11961
    Family Physician for 10 years; Hospital Medical Director for 10 years.
  • http://ww2.justanswer.com/uploads/CO/commissure/2011-4-15_192514_REISD20080926JR1090.64x64.jpg Dr. David's Avatar

    Dr. David

    Board Certified Physician

    Satisfied Customers:

    10667
    Experienced Physician trained in New York City. I'm ready to help.